An elderly man died at a Jerusalem hospital on Tuesday, December 29, just a few hours after receiving the first dose of the Pfizer-BioNTech COVID-19 vaccine. According to reports, it was the second death to happen in Israel, hours after an elderly man received the inoculation.

The 88-year-old Jerusalem man had received the first shot of the vaccine during the afternoon as part of Israel's mass vaccination program and later, he collapsed at home. After the unexpected death of the elderly man, doctors stated that the elderly man had serious pre-existing health problems.

The paramedics tried to resuscitate the man and then took him to Jerusalem's Hadassah Mount Scopus Medical Center, where the doctors pronounced him dead. However, the hospital denied any link between the vaccination and the death. It said that the man suffered from "chronic, complex and difficult" health conditions.

Coronavirus vaccine
COVID-19 vaccine Pixabay

Death After Vaccination

A 75-year-old man received a shot in his northern hometown of Beit She'an on Monday, December 28. Half an hour after receiving the shot, the man was sent home as he said that he felt fine. Some time later the man lost consciousness at his residence. Doctors pronounced him dead and said that the reason behind his death was heart failure.

The Israel Health Ministry said that according to a preliminary investigation the vaccine played no role in his death. The ministry clarified that the man had a medical history of heart disease, as well as cancer and had suffered from heart attacks earlier. However, the Health Ministry Director-General Chezy Levy announced the formation of a committee of inquiry to investigate the incident.

Allergic Reaction

A 46-year-old man was taken to the Terem emergency medical clinic in Jerusalem after suffering an allergic reaction almost an hour after getting Pfizer-BioNTech shot on Monday. As per the reports, the man did not have any underlying health issues, but he has an allergy to penicillin. According to the clinic, the man has suffered a severe allergic reaction, anaphylactic shock. Later, he was given medication and his condition had stabilized.

Similarly, two healthcare workers in the UK have also experienced severe allergic reactions after receiving the Pfizer-BioNTech vaccine earlier this month. They are understood to have suffered the anaphylactoid reaction, which includes skin rashes, breathlessness and sometimes a drop in blood pressure. After this incident, the authorities in the UK have advised that people with a history of anaphylaxis to medicine, food, or vaccines should not get the shot.

Even though the US Food and Drug Administration (FDA) and the Center for Disease Control and Prevention (CDC) have discussed such cases, they have not determined whether an ingredient in the vaccine caused the allergic reactions. But according to some researchers, the polyethylene glycol (PEG) could be responsible, reported the Wall Street Journal.

COVID-19 vaccine
COVID-19 vaccine (representational image)

Risk Factor

In a separate case, a 45-year-old nurse from San Diego tested positive for COVID-19 after he received the Pfizer-BioNTech vaccine on December 18. The emergency room nurse, Matthew W said that initially the only vaccine side effect he experienced was arm soreness.

But six days later, after working at the COVID-19 unit, he experienced chills, muscle pain and fatigue. It turned out that he became infected by the novel Coronavirus. The scenario is not unexpected, as the vaccine receivers do not immediately develop COVID-19 protection after getting a jab, according to experts.

Dr. Christian Ramers, an infectious disease specialist with Family Health Centers of San Diego, said, "the first dose we think gives you somewhere around 50 percent, and you need that second dose to get up to 95 percent".